Export file:


  • RIS(for EndNote,Reference Manager,ProCite)
  • BibTex
  • Text


  • Citation Only
  • Citation and Abstract

Comparison between stochastic and deterministic selection-mutation models

1. Department of Mathematics, University of Louisiana at Lafayette, Lafayette, Louisiana 70504-1010
2. Center for Research in Scientific Computation, North Carolina State University, Raleigh, North Carolina 27695-8205

We present a deterministic selection-mutation model with a discrete trait variable. We show that for an irreducible selection-mutation matrix in the birth term the deterministic model has a unique interior equilibrium which is globally stable. Thus all subpopulations coexist. In the pure selection case, the outcome is known to be that of competitive exclusion, where the subpopulation with the largest growth-to-mortality ratio will survive and the remaining subpopulations will go extinct. We show that if the selection-mutation matrix is reducible, then competitive exclusion or coexistence are possible outcomes. We then develop a stochastic population model based on the deterministic one. We show numerically that the mean behavior of the stochastic model in general agrees with the deterministic one. However, unlike the deterministic one, if the differences in the growth-to-mortality ratios are small in the pure selection case, it cannot be determined a priori which subpopulation will have the highest probability of surviving and winning the competition.
  Article Metrics

Keywords coexistence; stochastic differential equations.; selection-mutation models; competitive exclusion

Citation: Azmy S. Ackleh, Shuhua Hu. Comparison between stochastic and deterministic selection-mutation models. Mathematical Biosciences and Engineering, 2007, 4(2): 133-157. doi: 10.3934/mbe.2007.4.133


This article has been cited by

  • 1. T. Bayen, F. Mairet, Optimisation of strain selection in evolutionary continuous culture, International Journal of Control, 2017, 90, 12, 2748, 10.1080/00207179.2016.1264631
  • 2. Azmy S. Ackleh, Baoling Ma, Paul L. Salceanu, Persistence and global stability in a selection–mutation size-structured model, Journal of Biological Dynamics, 2011, 5, 5, 436, 10.1080/17513758.2010.538729
  • 3. Azmy S. Ackleh, Robert J. Sacker, Paul Salceanu, On a discrete selection–mutation model, Journal of Difference Equations and Applications, 2014, 20, 10, 1383, 10.1080/10236198.2014.933819
  • 4. Dirk Langemann, Otto Richter, Antje Vollrath, Multi-gene-loci inheritance in resistance modeling, Mathematical Biosciences, 2013, 242, 1, 17, 10.1016/j.mbs.2012.11.010
  • 5. John Cleveland, Azmy S. Ackleh, Evolutionary game theory on measure spaces: Well-posedness, Nonlinear Analysis: Real World Applications, 2013, 14, 1, 785, 10.1016/j.nonrwa.2012.08.002
  • 6. Tor Flå, Florian Rupp, Clemens Woywod, , Recent Trends in Dynamical Systems, 2013, Chapter 11, 221, 10.1007/978-3-0348-0451-6_11
  • 7. Azmy S. Ackleh, Keng Deng, Qihua Huang, Stochastic juvenile–adult models with application to a green tree frog population, Journal of Biological Dynamics, 2011, 5, 1, 64, 10.1080/17513758.2010.498924
  • 8. Sylvie Méléard, Michael Rera, Tristan Roget, A birth–death model of ageing: from individual-based dynamics to evolutive differential inclusions, Journal of Mathematical Biology, 2019, 10.1007/s00285-019-01382-z
  • 9. Daniel S. Maynard, Carlos A. Serván, José A. Capitán, Stefano Allesina, John Drake, Phenotypic variability promotes diversity and stability in competitive communities, Ecology Letters, 2019, 10.1111/ele.13356
  • 10. Arnaud Z. Dragicevic, Stochastic network Price identity, Annual Reviews in Control, 2020, 10.1016/j.arcontrol.2020.05.002

Reader Comments

your name: *   your email: *  

Copyright Info: 2007, , licensee AIMS Press. This is an open access article distributed under the terms of the Creative Commons Attribution Licese (http://creativecommons.org/licenses/by/4.0)

Download full text in PDF

Export Citation

Copyright © AIMS Press All Rights Reserved